Okay. Have you been hearing more about this lately? Tylenol (Acetaminophen) will kill you. It’s dangerous. It destroys the liver.
Over 150 deaths per year (and many more cases of liver toxicity) have been attributed to acetaminophen poisoning (according to CDC statistics) over the last two decades. I believe this. By the way, that means your chances of tylenol death are around one in two million.
So, next time you have a headache, reach for Advil or Aspirin instead. No, wait. Over 3500 deaths per year have been reported annually due to gastrointestinal bleeding in patients who habitually take Non-Steroidal Anti-inflammatories (NSAIDs for short – that would be aspirin, Aleve, Motrin, and a host of others) for arthritis and related conditions.
One conservative estimate from the FDA noted that if 30% of habitual Tylenol users switched to NSAIDS, there would be an additional 600 or so more deaths per year (over the current 3500) according to statistical models.
Everything that can help you can also kill you.
What’s a patient to do?
Use common sense. Read labels. See which medicines you might take (for colds, fever, etc) that have acetaminophen in them. For an adult, it’s a good idea not to take more than 3,000 milligrams in any one day. And don’t do this for more than three days in a row. Don’t mix with other substances that can be toxic to the liver (like alcohol).
Just don’t get hysterical about it.
(By the way, you can take NSAIDS now and then as well. Just be smart and know what the risks and benefits are… It’s a lot like driving a car: fasten your seat belt, don’t drink and drive, mind the speed limit… you want to get there, so get there alive and in one piece.)